Alert archive / Oklahoma / Flash Flood Warnings in 2016
Flash Flood Warning 95, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 28, 2016, 4:45 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 28, 2016, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 103 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:00 PM CDT | FLASH FLOOD | Ponca City, OK | NUMEROUS CITY STREETS FLOODED AND IMPASSIBLE |
| Jul 28, 5:00 PM CDT | FLASH FLOOD | Ponca City, OK | UNDERPASS FLOODED SOUTH AVE AND 1ST STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989
WGUS54 KOUN 282145
FFWOUN
OKC071-290045-
/O.NEW.KOUN.FF.W.0095.160728T2145Z-160729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN KAY COUNTY IN NORTHERN OKLAHOMA...
* UNTIL 745 PM CDT
* AT 444 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR IS IMMINENT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PONCA CITY...TONKAWA...KAW CITY...KILDARE...KAW LAKE AND MCCORD.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3688 9679 3678 9677 3678 9679 3677 9679
3677 9682 3674 9683 3675 9689 3668 9693
3669 9702 3670 9703 3669 9705 3666 9706
3660 9704 3659 9746 3672 9746
$$
KURTZ2 follow-up statements
487
WGUS74 KOUN 282248
FFSOUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT THU JUL 28 2016
OKC071-290045-
/O.CON.KOUN.FF.W.0095.000000T0000Z-160729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAY OK-
548 PM CDT THU JUL 28 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHERN KAY COUNTY...
AT 546 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN
PONCA CITY...NUMEROUS ROADS ARE COVERED WITH WATER AND FLOODING OF
THE UNDERPASS NEAR SOUTH AVENUE AND 14TH STREET HAS OCCURED. RAIN
HAS ENDED...BUT FLOODING WILL REMAIN POSSIBLE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PONCA CITY...TONKAWA...KAW CITY...KILDARE...KAW LAKE AND MCCORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3688 9679 3678 9677 3678 9679 3677 9679
3677 9682 3674 9683 3675 9689 3668 9693
3669 9702 3670 9703 3669 9705 3666 9706
3660 9704 3659 9746 3672 9746
$$
KURTZ978
WGUS74 KOUN 282344
FFSOUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT THU JUL 28 2016
OKC071-282354-
/O.CAN.KOUN.FF.W.0095.000000T0000Z-160729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAY OK-
644 PM CDT THU JUL 28 2016
...THE FLASH FLOOD WARNING FOR SOUTHERN KAY COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3688 9679 3678 9677 3678 9679 3677 9679
3677 9682 3674 9683 3675 9689 3668 9693
3669 9702 3670 9703 3669 9705 3666 9706
3660 9704 3659 9746 3672 9746
$$
KURTZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:41 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 2:41 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Norman OK 241 PM CDT THU JUL 28 2016 .DISCUSSION... Some afternoon diurnal showers have started. Instability and moisture are present to support continued convection through about sunset, though without any appreciable shear not expecting any kind of organized storms. Main forecast challenge is an MCS coming south out of Kansas late tonight. Models are just now starting to come into some agreement on the details of this system, with storms entering Oklahoma between 04Z and 06Z and persisting till about I-40. The HRRR is an outlier, keeping the MCS out of Oklahoma till about 08Z, and the GFS is an outlier in persisting convection all the way to the Red River. As the system makes its way south, increasing CIN should gradually decrease severe potential, but, especially earlier on, instability (1000-1500 joules) and bulk shear (up to 45 knots) will be enough to support some severe wind gusts. Instability and moisture will remain in place tomorrow, possibly supporting some afternoon diurnal convection again. Part of this will depend on tonight's MCS, how much it disrupts the atmosphere and whatever boundaries it leaves behind. Given the uncertainty in so many variables, confined POPs to 30 percent or less. Models continue to hint at the possibility of another MCS tomorrow night, but details remain sketchy. Again, a lot will depend on the mesoscale features that will be affected by tonight's system. By Sunday, rain chances will be mostly diminished as the ridge builds back in and temperatures near 100 return to the area. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 88 71 91 / 50 30 40 30 Hobart OK 70 90 72 96 / 50 30 30 30 Wichita Falls TX 74 95 74 98 / 30 20 20 20 Gage OK 67 87 68 95 / 60 30 30 20 Ponca City OK 69 87 70 91 / 60 30 40 30 Durant OK 72 93 74 94 / 20 30 20 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/14
Hazardous weather outlook, Jul 28, 11:53 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1153 AM CDT THU JUL 28 2016 OKZ004>048-050>052-TXZ083>090-291700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE- ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD- WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1153 AM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF OKLAHOMA LATE THIS EVENING AND OVERNIGHT. .LOCATION... THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE IN NORTHWEST OKLAHOMA LATE THIS EVENING AND EARLY TONIGHT. LATER IN THE NIGHT STORMS ARE EXPECTED TO WEAKEN AND SO THE THREAT WILL GRADUALLY DIMINISH AS STORMS MOVE THROUGH CENTRAL AND SOUTHERN OKLAHOMA. .TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 9 PM THROUGH THE OVERNIGHT. .IMPACTS... DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE... ESPECIALLY ACROSS NORTHWEST OKLAHOMA. .DISCUSSION... THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR THIS AFTERNOON ACROSS WESTERN NEBRASKA AND NORTHWEST KANSAS. THESE STORMS ARE EXPECTED TO DEVELOP INTO A COMPLEX OF STORMS THAT WILL MOVE SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS. THIS COMPLEX OF STORMS IS EXPECTED TO MOVE INTO NORTHERN OKLAHOMA AROUND 9 PM AND THEN CONTINUE TO MOVE SOUTHEAST ACROSS OKLAHOMA AND POSSIBLY INTO WESTERN NORTH TEXAS DURING THE OVERNIGHT PERIOD. DAMAGING WIND GUSTS... FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY MORNING ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STRONG WIND GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AFTERNOON. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY AS WELL...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. DAMAGING WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN IMPACTS. THUNDERSTORMS CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Local storm report, Jul 28, 3:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 3 SE BRECKENRIDGE 36.41N 97.69W
07/28/2016 M58.00 MPH GARFIELD OK MESONET
&&
DWSpecial weather statement, Jul 28, 4:16 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT THU JUL 28 2016
OKZ012-018-019-282145-
LOGAN OK-KINGFISHER OK-GARFIELD OK-
416 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...NORTHEASTERN
KINGFISHER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 445 PM CDT...
AT 412 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
DOUGLAS...MOVING SOUTHEAST AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3619 9746 3617 9746 3616 9743 3610 9738
3598 9768 3627 9780 3635 9760
TIME...MOT...LOC 2112Z 333DEG 16KT 3625 9766Local storm report, Jul 28, 4:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 1 SE CHILOCCO 36.98N 97.06W
07/28/2016 E60 MPH KAY OK PUBLIC
&&
DWLocal storm report, Jul 28, 4:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 4 SSE MARSHALL 36.10N 97.60W
07/28/2016 M58 MPH LOGAN OK MESONET
&&
DWSpecial weather statement, Jul 28, 4:37 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 437 PM CDT THU JUL 28 2016 OKZ007-282200- GRANT OK- 437 PM CDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT COUNTY UNTIL 500 PM CDT... AT 434 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF POND CREEK TO 6 MILES WEST OF TONKAWA...MOVING SOUTH AT 5 MPH. HAZARDS INCLUDE... WIND GUSTS OVER 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3659 9746 3659 9785 3670 9786 3673 9746 TIME...MOT...LOC 2134Z 337DEG 6KT 3664 9774 3667 9742
Special weather statement, Jul 28, 4:38 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT THU JUL 28 2016
OKZ018-282215-
KINGFISHER OK-
438 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINGFISHER COUNTY
UNTIL 515 PM CDT...
AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGFISHER...
MOVING SOUTH AT 5 MPH.
HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3576 9771 3573 9782 3572 9803 3588 9807
3595 9786
TIME...MOT...LOC 2136Z 337DEG 6KT 3585 9794The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:27 PM CDT | Special Weather Statement | OUN | Garvin | 33 min |
| Jul 27, 7:28 PM CDT | Special Weather Statement | OUN | Caddo | 32 min |
| Jul 28, 3:25 PM CDT | Special Weather Statement | OUN | Garfield | 35 min |
| Jul 28, 3:35 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 40 min |
| Jul 28, 3:39 PM CDT | Special Weather Statement | OUN | Kay | 36 min |
| Jul 28, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jul 28, 4:15 PM CDT | Areal Flood Advisory | OUN | Kay | 2 hr |
| Jul 28, 4:16 PM CDT | Special Weather Statement | OUN | Garfield | 29 min |
| Jul 28, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 44 min |
| Jul 28, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan | 24 min |
| Jul 28, 4:37 PM CDT | Special Weather Statement | OUN | Grant | 23 min |
| Jul 28, 4:38 PM CDT | Special Weather Statement | OUN | Kingfisher | 37 min |
| Jul 28, 4:59 PM CDT | Special Weather Statement | OUN | Garfield | 31 min |
| Jul 28, 5:16 PM CDT | Special Weather Statement | OUN | Blaine | 29 min |
| Jul 28, 5:33 PM CDT | Special Weather Statement | OUN | Payne | 27 min |
| Jul 28, 5:48 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Jul 28, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 39 min |
| Jul 28, 5:54 PM CDT | Areal Flood Advisory | OUN | Noble, Payne | 3 hr |
| Jul 28, 6:03 PM CDT | Flash Flood Warning | OUN | Noble, Payne | 3 hr |
| Jul 28, 6:08 PM CDT | Areal Flood Advisory | OUN | Blaine, Canadian | 3 hr |
| Jul 28, 6:15 PM CDT | Special Weather Statement | OUN | Blaine | 30 min |
| Jul 28, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 36 min |
Nearby
Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.